Texas, 2011

Wildfire in Texas, August 18, 2011

August 18, 2011 · NWS BRO · 1 event in 1 county or zone

Several wild fires occurred on August 17th and 18th in Cameron and Willacy County, from a combination of human carelessness and a continued record hot month with little rainfall, embedded in a water year (since October 1, 2010) drought which had inland areas of Cameron and Willacy County ranked in the top 10 despite welcome rainfall in late June, and coastal areas ranked in the top 5, where much…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Several wild fires occurred on August 17th and 18th in Cameron and Willacy County, from a combination of human carelessness and a continued record hot month with little rainfall, embedded in a water year (since October 1, 2010) drought which had inland areas of Cameron and Willacy County ranked in the top 10 despite welcome rainfall in late June, and coastal areas ranked in the top 5, where much less rain fell.

A controlled burn on the Rancho Viejo Golf course grew out of control briefly shortly after 9 AM on August 17th, when gusty winds spread flames to a pile of nearby brush. Stacking of tree limbs well above permit rules likely contributed to the quick spread. No structures were threatened. Another fire sparked along Lewis Lane in Harlingen, grew to just below 10 acres, and burned down a shed and some fencing but no significant structures, during the afternoon of the 17th. The largest fire burned hundreds of acres in Willacy County on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 18, 5:15 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 18, 5:15 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
615 AM CDT THU AUG 18 2011

DISCUSSION...SEE AVIATION SECTION BELOW FOR UPDATED DISCUSSION.

.AVIATION...VFR CONDITIONS AND LIGHT SOUTHEASTERLY WINDS ARE
BEING REPORTED AT THE REGIONAL AIRPORTS. CLEAR TO PARTLY CLOUDY
SKIES AND DRY CONDITIONS WILL CONTINUE ACROSS THE CWA THE NEXT FEW
DAYS. VFR CONDITIONS WILL PREVAIL ACROSS THE REGIONAL AIRPORTS
DURING THE NEXT 24 HOURS.
&&

.PREV DISCUSSION... /ISSUED 320 AM CDT THU AUG 18 2011/

SHORT TERM /TODAY THROUGH FRIDAY/...MID LEVEL RIDGE STRETCHES ACROSS
THE SOUTHWESTERN US...WITH DEEP SOUTH TEXAS ON THE VERY EASTERN
PERIPHERY. WHILE SUBSIDENCE HAS BEEN FAIRLY DOMINANT...A FEW
SEA BREEZE SHOWERS HAVE BEEN ABLE TO FORM UP IN CONVERGENCE AREAS IN
KENEDY AND WILLACY COUNTIES...WITH LLVL STEERING FLOW FROM THE
SOUTHEAST PUSHING THESE SHOWERS INTO BROOKS COUNTY. OVERALL PATTERN
FOR THE NEXT 36 HOURS CONTINUES TO PROVIDE FOR THIS SCENARIO TO
CONTINUE FOR THOSE THREE COUNTIES TO SEE A VERY ISOLATED SHOWER OR
TWO DURING THE PEAK HEATING HOURS. OTHERWISE TEMPERATURES AGAIN
REMAIN NEAR A COUPLE DEGREES ABOVE NORMAL AREA WIDE. ...

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...WILL CONTINUE TO
PLAY THE PERSISTENCE CARD. MID TO UPPER LEVEL RIDGE TO REALIGN ITS
CENTER OVER NORTH CENTRAL TEXAS BY SUNDAY THE RETREAT BACK TO THE
4 CORNERS BY MIDWEEK. IF ANYTHING CHANGES THE SEA BREEZE FRONT MAY
BECOME ACTIVE SUNDAY AS EAST WINDS LIGHTEN UP ALLOWING FOR MORE
OPTIMAL CONDITIONS FOR CONVECTIVE DEVELOPMENT. TEMPERATURES TO
REMAIN ABOVE NORMAL WITH MUCH OF THE CWA CONTINUE TO EXPERIENCE
HIGHS EXCEEDING THE CENTURY MARK. TROPICAL WAVE OVER THE CENTRAL
CARIBBEAN IS NOT ANTICIPATED TO BE ANY THREAT TO THE GULF OF MEXICO
WITH THE STRONG RIDGE EXTENDING WELL INTO THE SOUTHWESTERN GULF.
THIS SHOULD KEEP ANY TROPICAL FEATURES TO OUR SOUTH AT LEAST
THROUGH THE NEXT 5 TO 7 DAYS.

MARINE...NOW THROUGH FRIDAY...LIGHTER WINDS AND SEAS WILL CONTINUE
FOR THE GULF WATERS THROUGH THE NEXT 36 HOURS. WINDS WILL GENERALLY
REMAIN 10 KNOTS OR LESS FOR THE FAR OFFSHORE GULF WATERS AND IN THE
LOWERS TEENS FOR THE WATERS RIGHT ALONG THE COAST AND FOR THE LAGUNA
MADRE. LIGHT WINDS WILL KEEP SEAS TRANQUIL AT 2 FEET OR LESS.

FRIDAY NIGHT THROUGH MONDAY...MARINE CONDITIONS TO REMAIN
EXCELLENT THROUGH THE WEEKEND. FLAT SEAS AND LIGHT WINDS TO PERSIST
WITH HIGH PRESSURE IN CONTROL. A FEW SHOWERS ARE POSSIBLE WITH
BEST CHANCES OCCURRING SUNDAY AND MONDAY MOSTLY LATE NIGHT AND
EARLY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  96  78  96  79 /  10   0  10   0
BROWNSVILLE          97  77  97  78 /  10   0  10   0
HARLINGEN           101  77 101  77 /  10   0  10   0
MCALLEN             101  78 101  79 /  10   0  10   0
RIO GRANDE CITY     103  78 103  77 /  10   0   0   0
SOUTH PADRE ISLAND   93  81  93  81 /  10   0  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

63/65
Hazardous weather outlook, Aug 18, 4:34 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
534 AM CDT THU AUG 18 2011

TXZ248>257-191100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
534 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES OF 105 TO 109 DEGREES ARE EXPECTED THIS
AFTERNOON ACROSS ALL OF DEEP SOUTH TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ELEVATED HEAT INDEX VALUES WILL CONTINUE FOR DEEP SOUTH TEXAS
THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-191100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
534 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Coastal Willacy

When
August 18, 10:00 AM CST to 7:00 PM CST
Where
Coastal Willacy forecast zone
Reported by
Park/Forest Service

A truck, driving erratically through dry brush, eventually got stuck and sparks likely from a hot catalytic converter set off a blaze, which quickly grew to 50 acres by noon and would grow rapidly through the afternoon, as east winds increased to 20 mph with gusts which may have reached 25 mph. The fire was contained by late afternoon and controlled during the evening after several flare-ups.

The final report indicated 500 acres burned on the Robert East Ranch,|one mile northwest of Port Mansfield, in Willacy County. During containment and control, eight firefighters were treated for heat exhaustion/dehydration, and one firefighter was treated for a sprained knee.

Responding agencies included: Port Mansfield, Raymondville, San Perlita, Lyford, Santa Monica, La Feria, Rio Hondo, Linn-San Manuel and Edinburg Volunteer Fire Departments (VFDs), McAllen and Harlingen Fire Departments (FDs), McAllen Public Works, Willacy County Sheriff’s Office (SO), Emergency Medical Service (EMS), Hidalgo County Emergency Management Coordinator (EMC) and Texas Parks and Wildlife Department (TPWD).

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323712.